Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 262, NWS Des Moines, IA

August 12, 2007Adams County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 12, 2007, 6:32 PM CDT for Adams County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2007, 6:32 PM CDT (23:32 UTC)
Expired
Aug 12, 2007, 7:15 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Adams County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3259 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 122332
SVRDMX
IAC003-130015-
/O.NEW.KDMX.SV.W.0262.070812T2332Z-070813T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT SUN AUG 12 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST IOWA...

* UNTIL 715 PM CDT

* AT 628 PM CDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
  OF CORNING TO 19 MILES WEST OF CORNING...OR ALONG A LINE EXTENDING
  FROM 53 MILES NORTH OF TARKIO TO 40 MILES NORTH OF TARKIO...AND
  MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CORNING BY 650 PM CDT...

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4117 9494 4117 9470 4116 9469 4116 9449
      4091 9449 4091 9494
TIME...MOT...LOC 2332Z 273DEG 44KT 4116 9494 4097 9505

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 122355
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SUN AUG 12 2007

IAC003-130015-
/O.CON.KDMX.SV.W.0262.000000T0000Z-070813T0015Z/
ADAMS IA-
655 PM CDT SUN AUG 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR ADAMS COUNTY...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF PRESCOTT TO CORNING...OR
ALONG A LINE EXTENDING FROM 56 MILES NORTH OF MARYVILLE TO 42 MILES
NORTH OF MARYVILLE...MOVING EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PRESCOTT BY 700 PM CDT...

FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4117 9494 4117 9470 4116 9469 4116 9449
      4091 9449 4091 9494
TIME...MOT...LOC 2355Z 273DEG 45KT 4113 9461 4094 9472

$$

KINNEY
000 
WWUS53 KDMX 130017 RRA
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT SUN AUG 12 2007

IAC003-130028-
/O.EXP.KDMX.SV.W.0262.000000T0000Z-070813T0015Z/
ADAMS IA-
718 PM CDT SUN AUG 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY EXPIRES AT 715 PM
CDT...

AT 714 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4117 9494 4117 9470 4116 9469 4116 9449
      4091 9449 4091 9494
TIME...MOT...LOC 2355Z 273DEG 45KT 4112 9461 4093 9472

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:25 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 12, 6:25 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT SUN AUG 12 2007

UPDATED AVIATION DISCUSSION

.DISCUSSION...
BOUNDARY HAS SLID THROUGH THE STATE AND INTO NORTHERN MISSOURI EARLY
THIS AFTERNOON.  SOME WEAK CAA BEHIND THE BOUNDARY HAS KEPT
TEMPERATURES IN CHECK ACRS THE NORTH BUT LOW TO MID 90S STILL EXIST
IN THE FAR SOUTH.  MOISTURE POOLING NEAR THE BOUNDARY HAS KEPT
DEWPOINTS IN THE MID 70S WITH HEAT INDICES HOLDING RIGHT AT 105 THIS
AFTERNOON NEAR THE MISSOURI BORDER.  OTHERWISE...CONVECTIVE SYSTEM
IS PUSHING THROUGH NEBRASKA AND WL LIKELY FOLLOW INSTABILITY AXIS
INTO SOUTHWEST IOWA LATER TODAY.

OVERNIGHT CONCERN WL FOCUS ON PLACEMENT AND STRENGTH OF CONVECTION
CURRENTLY IN NEBRASKA.  GIVEN MLCAPES OF OVER 3000 J/KG...SOME
SEVERE STORMS WILL CERTAINLY BE POSSIBLE...HOWEVER INSTABILITY IS
LOCATED ONLY IN FAR SOUTHWESTERN PORTIONS OF THE CWA AND EXPECT THIS
INITIAL CONVECTION TO MAINLY STAY SOUTH OF A KCIN-KLWD LINE.
HOWEVER...WL CONTINUE TO SEE STRONG MOISTURE AND THERMAL ADVECTION
INTO WESTERN IOWA OVERNIGHT WITH THE THREAT OF SOME CONVECTION
REMAINING...PRIMARILY WEST OF I35.  SOME RESIDUAL STORMS MAY
CONTINUE INTO TUESDAY MORNING ACRS NORTH CENTRAL IOWA...HOWEVER CAP
WL BE INCREASING DURING THE DAY WHICH SHOULD GRADUALLY END THE
THREAT OF CONVECTION BY MIDDAY.  TEMPS TO REBOUND NICELY AS THERMAL
RIDGE BUILDS TOWARD THE STATE ALTHOUGH SOME CLDS MAY KEEP READINGS
IN CHECK ACRS THE NORTH.  NEXT SHORTWAVE IN FLOW WL PASS ACRS THE
NORTHERN MIDWEST LATE MONDAY INTO EARLY TUESDAY.  EXPECT CONVECTION
TO IGNITE ACRS MN/WI MONDAY AFTERNOON AND DROP SOUTHEAST TOWARD
NORTHEAST IOWA MONDAY NIGHT.  THIS CONVECTION MAY GRAZE THE
NORTHEAST PORTIONS OF THE CWA AND HAVE LEFT POPS IN ACRS THOSE
LOCATIONS.

REMAINDER OF THE FORECAST WL HAVE A BOUNDARY IN VICINITY OF THE
STATE THROUGH NEXT WEEKEND.  SOME COOLER AIR SHOULD INFILTRATE THE
STATE BY MID TO LATE WEEK WITH THE THREAT OF THUNDERSTORMS DURING
LATE AND OVERNIGHT PERIODS.  HAVE DROPPED TEMPS SOME BY LATE IN THE
WEEK BUT CONTINUED THE THREAT OF THUNDERSTORMS.

&&

.AVIATION...13/00Z
MAIN CONCERN EARLY ON IS STRONG BOWING THUNDERSTORM LINE THAT WILL
MOVE ACROSS SRN IA BETWEEN 00Z AND 05Z. KDSM WILL HAVE THE POTENTIAL
FOR WIND GUSTS IN EXCESS OF 50 KT BETWEEN 00Z AND 01Z...BUT
CERTAINLY WILL HAVE A PERIOD OF LIFR/IFR CONDITIONS THROUGH 02Z WITH
RA AND EMBEDDED TS UNTIL 03Z OR SO. KOTM WILL ALSO BE IN THE PATH OF
THIS STRONG SYSTEM...BUT TSRA EXPECTED TO BE SLIGHTLY WEAKER WHEN IT
GETS THERE. OTHERWISE...THERE IS A CHANCE OF TSRA DEVELOPING
OVERNIGHT AND IMPACTING KFOD...KMCW AND KALO...BUT CONFIDENCE NOT
HIGH ENOUGH TO MENTION MORE THAN PROB30 AT THIS POINT. SOME MVFR TO
LIFR FOG LIKELY AT KDSM AND KOTM OVERNIGHT. VFR CONDITIONS FOR
MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FORSTER/20/14/4
MID/LONG TERM...COGIL
AVIATION...MOYER
Hazardous weather outlook, Aug 12, 4:05 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SUN AUG 12 2007

IAZ057-058-070>075-081>086-092>097-131100-
AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
IOWA...GENERALLY SOUTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHERN IOWA
LATE THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE VERY
STRONG STRAIGHT LINE WIND GUSTS AROUND 80 MPH AND HAIL AROUND ONE
INCH IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE THROUGH
EARLY EVENING...ESPECIALLY OVER EXTREME SOUTHWEST IOWA...ALONG AND
SOUTHWEST OF A CORNING TO MOUNT AYR LINE. ADDITIONAL THUNDERSTORMS
ARE POSSIBLE AFTER MIDNIGHT WITH ISOLATED SEVERE WEATHER POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT
INDICES WILL REACH 100 TO 108 DEGREES. THUNDERSTORMS ARE EXPECTED
TUESDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE
AND ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN
OVERNIGHT. ACTIVATION MAY ALSO BE NEEDED FOR DURING THE PERIOD
TUESDAY NIGHT THROUGH THURSDAY.

IAZ004>007-015>017-023>028-033>039-044>050-059>062-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-
405 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...GENERALLY NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT. THE THREAT FOR
SEVERE WEATHER IS LOW...ALTHOUGH AN ISOLATED SEVERE STORM WITH 60
MPH WINDS AND PENNY SIZE HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT
INDICES WILL REACH 95 TO 105 DEGREES. THUNDERSTORMS ARE EXPECTED
TUESDAY NIGHT AND WEDNESDAY. SOME OF THE STORMS MAY BE SEVERE AND
ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT...BUT MAY BE
NEEDED FOR PORTIONS OF THE PERIOD TUESDAY NIGHT THROUGH WEDNESDAY.

REV/KINNEY

In the hours before

Local storm report, Aug 12, 6:18 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     2 ESE KIMBALLTON        41.62N 95.03W
08/12/2007                   AUDUBON            IA   TRAINED SPOTTER

            6-8 INCH TREE LIMBS DOWN

&&

GFORSTER
Local storm report, Aug 12, 6:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 W CUMBERLAND          41.27N 94.95W
08/12/2007                   CASS               IA   TRAINED SPOTTER

            MEASURED WIND GUST 62 MPH

&&

GFORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:52 PM CDTSevere Thunderstorm WarningDMXAudubon53 min
Aug 12, 5:55 PM CDTSevere Thunderstorm WarningDMXCass50 min
Aug 12, 6:20 PM CDTSevere Thunderstorm WarningDMXGuthrie55 min
Aug 12, 6:28 PM CDTSevere Thunderstorm WarningDMXAdair47 min
Aug 12, 6:43 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass32 min
Aug 12, 6:48 PM CDTSevere Thunderstorm WarningDMXDallas, Madison57 min
Aug 12, 6:50 PM CDTSevere Thunderstorm WarningDMXTaylor55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.